• Is it normal for someone who recently had a blood transfusion because they were short winded to still be shortwinded after the transfusion

    Asked by smeyer on Sunday, January 13, 2013

    Is it normal for someone who recently had a blood transfusion because they were short winded to still be shortwinded after the transfusion

    My mom has stage 3 lung cancer. Never smoked a day in her life! She was recently light headed and would get very winded after taking just a few steps. She had a blood transfusion and that took care of the light headedness, but she's still very shortwinded. Is that normal? She's finished with radiation and has 5 more rounds of chemo to go.

    7 Answers from the Community

    7 answers
    • Peroll's Avatar

      Blood transfusions can help wioth the light headedness but I am not aware of how it would help with the short windedness. Short windedness is usually na sign of either poor lung function or poor circulation due to something like congestivwe heart failure. I am not a Dr so don't take my word for it but I would make sure that her Drs were looking for the cause and treating it. Both lung function issues and congestive heart failure can be treated successfully. Good Luck

      almost 4 years ago
    • nancyjac's Avatar

      I doubt that the blood transfusion was to help with her breathing issue. Ligh theadness is often accompanies anemia. Chemo kills blood cells which can lead to anemia which can lead to transfusions. Lung cancer and it's treatments can cause fatigue and being short of breath. I wouldn't say it is normal, because cancer is not normal, but it is to be expected with diseases of the lungs.

      almost 4 years ago
    • SpunkyS's Avatar

      As you probably plan on doing, talk with the MD or the nurses re: the shortness of breath. Sometimes the blood transfusion can cause a fluid overload that makes one short winded.
      I had transfusions for low counts. I was a little short of breath before but not markedly so, but also more tired. The transfusion did help with all of that after a day or two.
      If the shortness of breath worsens or even does not get better call. Better safe than sorry.

      almost 4 years ago
    • SueRae1's Avatar

      It took me about 3 days to recover my breath after my blood transfusion the day before Thanksgiving. Chemo effects blood counts of all kinds, and this can make you short winded, especially if you are being treat for Lung Cancer. My friend, who never smoked a day in her life, and successfully fought lung cancer in 2010-/2011 complained of this

      almost 4 years ago
    • ticklingcancer's Avatar

      I was having issues of being short winded during chemo and after a few tests they determined I was severly anemic. I went in and received two pints of blood. That got me back to about 80%. Still had a few issues with shortness of breath but that worked itself out as my blood counts returned to normal. Hope you feel better soon!!

      almost 4 years ago
    • bp440's Avatar

      My husband was so short of breath that they did a couple of lung function tests during his therapy and he also saw the lung specialist. He was given a blood transfusion as his oncologist thought it would help with his light headedness, due to his anemia. It did not help his shortness of breath. At one point they were concerned the one chemotherapy drug was causing permanent lung damage, fortunately that was not the case.
      One reason for the shortness of breath is the lack of red blood cells (anemia) which carry the oxygen in the blood. A blood transfusion has dead cells so it does not help in carrying the oxygen. A few weeks after he stopped his chemotherapy, his shortness of breath resolved. So hopefully the same will be true for your mom.

      almost 4 years ago
    • Buttercup's Avatar

      Hi Smeyer, I have stage 4 lung cancer. So far I have had 4 transfusions. I basically had the same symptoms as your Mom. My oncologist explained that having a transfusion is a quick fix only. The good effects only last for about a week. My last one was last Thursday and I am right back where I started from. They are giving me a shot after each chemo treatment to help my body make red blood cells. I hope it works. Maybe you should talk to her Doctor and ask if the shot would help her.BTW this shot has no side effects. I hope your Mom starts feeling better and it lasts for a while.

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more lung cancer questions.  Also, don't forget to check out our Lung Cancer page.